Oncologists Underestimate Chemotherapy-Induced Nausea and Vomiting

July 1, 2002

BURLINGTON, Vermont-Despite the availability of effective antiemetics, oncologists and oncology nurses often fail to recognize chemotherapy-induced nausea and vomiting. This finding was based on a study comparing predictions of physicians and nurses to the experiences of patients as recorded in their diaries and reported in questionnaires (ASCO abstract 996).

BURLINGTON, Vermont—Despite the availability of effective antiemetics, oncologists and oncology nurses often fail to recognize chemotherapy-induced nausea and vomiting. This finding was based on a study comparing predictions of physicians and nurses to the experiences of patients as recorded in their diaries and reported in questionnaires (ASCO abstract 996).

"We’ve made a huge amount of progress over the last few years in emesis control," said Steven M. Grunberg, MD, professor of medicine and pharmacology at the University of Vermont Medical Center in Burlington. "But the problem persists for many patients and we tend to underestimate it, especially after they leave the hospital."

In the Anti-Nausea Chemotherapy Registry study, known as ANCHOR, 24 doctors and nurses from six oncology practices estimated the frequency of acute (0 to 24 hours) and delayed (2 to 5 days) nausea and vomiting after chemotherapy.

After receiving chemotherapy for the first time, 68 patients from nine oncology practices, including the six practices already surveyed, recorded nausea and vomiting in a 5-day diary. They also completed a Functional Living Index—Emesis questionnaire on day 6, which was designed to determine the actual incidence and impact of nausea and vomiting on nine different aspects of daily living, including ability to enjoy meals, to spend time with family and friends, and to complete usual hobbies.

Moderately Emetogenic

In 72 patients enrolled to date, mean patient age was 54 years; 82% were female; 71% had breast cancer. None used alcohol. Chemotherapy was moderately emetogenic, defined as causing nausea and vomiting in 30% to 60% of patients who receive no antiemetic therapy, and did not contain cisplatin (Platinol). Mean number of chemotherapeutic agents was 3.4 per regimen.

All patients received a 5HT3 receptor antagonist antiemetic, and 89% received a corticosteroid, with mean number of antiemetics at 2.6 per patient.

For the first cycle of moderately emetogenic chemotherapy given to chemotherapy-naive patients, 24 health care practitioners predicted that there would be acute nausea in 23.6% of patients, acute vomiting in 13.3%, delayed nausea in 24.3%, and delayed vomiting in 15%.

Analysis of 76 patient diaries and 60 emesis questionnaires, however, revealed that there was acute nausea in 47.1%, acute vomiting in 28.4%, delayed nausea in 52.9%, and delayed vomiting in 38.8%. Frequency of symptoms was more than twice that predicted by the physicians and nurses. Physicians and nurses failed to predict delayed effects more often than acute effects.

Matter of Awareness

The investigators concluded that chemotherapy-induced nausea and vomiting is still a significant clinical problem and is still underestimated by cancer specialists. Oncologists and oncology nurses may erroneously assume that standard antiemetics are effective enough and are used aggressively enough to prevent this treatment complication that seriously affects quality of life.

"It’s a matter of physician awareness—the guidelines developed by American Society of Clinical Oncology and others should be followed," Dr. Grunberg said. "It’s like smallpox. We think it’s only a historical problem, but it’s still quite real."

Nausea had a significant impact on daily living in 54% of patients, and vomiting did in 24%. "We need to manage nausea and vomiting aggressively up front, making effective use of the antiemetics we have," Dr. Grunberg said, referring to standard antiemetics, steroids and the new family of neurokinin-1 (NK1) receptor antagonists. "It’s like pain control. It’s much more effective to prevent the problem than to treat it. The first step is that doctors and nurses have to recognize it."